advertisement
Question
Posted by: Michelle Odendaal | 2009-09-11

Stilpane

Good day,

I am in desperate need of help. I have been using stilpane now for a couple of years to treat severe headaches. Within the last year, I have started having severe heart pulpitations to the extent that I feel that I am going to have a heart attack. I have been to a heart specialist, and according to him, there is nothing wrong with my heart. Could the stilpane be the cause of these heart pulpitations, and what can I do to eliminate them completely, as this is now taking over my life.
Kindest Regards
Hope to hear from you soon.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageHeadache expert

Dear Michelle,

One of the main problems with taking painkillers for headaches is that it often leads to Medication Overuse Headache (MOH). MOH is a problem that occurs in headache sufferers who have to take painkillers on a regular basis - the headaches become more frequent and more severe! Because of this, the patient increases the dosage and takes the drugs more often, and a vicious circle is set up, making the headaches worse and worse. Anxiety and panic attacks may occur with chronic headaches, so it may not be the Stilpane itself.

But the answer therefore is not to rely on medication or painkillers! The correct way to deal with the problem is to have a proper diagnosis of the causes of the headache. If the causes are treated, the headaches no longer occur, and it is no longer necessary to rely on potentially harmful “rescue” medication.

To get to the root of the problem, you need what is called a “multidisciplinary assessment”, which should include a neurological examination to rule out any serious underlying condition. There are so many different structures in the head and neck, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For instance, a neurologist will examine the brain and nervous system, a physiotherapist will look at the muscles, a dentist will examine the teeth etc. For this reason, the “multidisciplinary assessment” combines and integrates the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables the different members of the team to provide a co-ordinated treatment plan, so that all the contributing factors are addressed.

This assessment must include a thorough examination of the head and neck muscles to determine the presence of abnormal tension, and of the external carotid vasculature to determine whether there is an arterial element to the pain.

Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click on http://www.headacheclinic.co.za/

This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic (Cape Town, Durban, Johannesburg) on 0861 678 911.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Vincent | 2015-04-16

My wife is using stilpane pills which were recommended by the doctor for her but still experiences weariness and chest tightening up please advice what she should consider because she wants to stop using them.

Reply to Vincent
Posted by: Nats | 2014-04-04

My sister has been addicted to stilpane for 11 years. She has two kids age 11 and 5 and refuses to admit to her problem. I have tried everything to get her help, but she wont. She looks like the walking dead and I am not sure what to do. She has lost so much weight and her face is a grayish color. She looks like death. Please tell me what I should do.

Reply to Nats

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement